QUESTION: I began having leg pain in my calf that kept getting worse and had an ultrasound that showed a blood clot and I was diagnosed with deep vein thrombosis. Now I’m on a blood thinner for at least six months and my medical is coming up. How will this affect my flight physical?
ANSWER: A deep vein thrombosis, or DVT, is actually a fairly common problem, where the blood clots inside a vein deep inside the leg, usually the calf. It can happen in the thigh or arms, but the calf is most common. Conditions affecting the “clottability” of the blood predispose to it (obesity, smoking, cancer, certain blood disorders, or taking medicines like the oral contraceptive pill) as do problems with the vein such as a trauma from a broken bone or even prior DVT! However, it is especially common in people who are sedentary for any period of time due to enforced immobility in bed (for instance, due to another illness or operation), impaired venous blood flow from pregnancy, or in those who are generally not active. Traveling on a long-haul flight, especially if in coach class where room is limited, and if immobile, is a risk factor.
Other symptoms in addition to leg pain could be swelling, redness or discoloration, or a warm sensation in the leg. You don’t want to mess around with a DVT. If the clot breaks free and starts migrating through your venous system, it could end up in your lung, resulting in a pulmonary embolus, and that can be serious very quickly. Or fatal!
A physician can make the diagnosis based on taking a careful history and performing a diligent clinical examination but confirming the problem will require doing a simple diagnostic test, most often an ultrasound.
If a clot is confirmed, the mainstay of treatment is to anti-coagulate – make the blood less likely to clot. Most commonly doctors will prescribe a blood “thinner” like warfarin (or Pradaxa). This widely used drug was based on a finding in moldy hay and patented by the Wisconsin Alumni Research Foundation – hence “warfarin.” Many patients are amused to discover it is also used as rat poison! Compression stockings are also prescribed and may help prevent further clot development.
When on warfarin, you will need to have the amount of drug taken carefully controlled by having regular blood tests to ensure the blood has the right amount of clotting capability – too little and one can have bleeding problems; too much and further clots can develop.
The FAA can clear you to fly with a history of treated DVT, and that includes while taking medications. The certification will be under a special issuance at least for as long as you are on the anticoagulant, and maybe for a while after the meds are discontinued. You will need a detailed report from your treating doctor describing how the clot was diagnosed, how it is treated, what meds you are taking, and that you are tolerating the meds with no complications.
QUESTION: I fell off a ladder while cleaning the gutters on my house. Although the fall was only about eight feet, I landed on my shoulder and my head impacted the driveway even though my shoulder took the brunt of the fall. I’m not sure I was unconscious, but my neighbor who saw it happen and rushed over immediately said I was “out of it” for a few seconds and I remember waking up with him kneeling next to me. I understand from the regulations that this isn’t a “disturbance of consciousness without medical explanation,” but since I was briefly unconscious, I’m concerned how the FAA will handle this.
ANSWER: Good question, and we’re glad you are, hopefully, fully recovered since you didn’t mention when this happened. The topic you are writing about is very timely given the attention head injuries are getting in the national press from NFL players and our brave warriors returning from active duty with blast injuries. The brain is an incredibly soft and delicate organ and we now know that even the slightest bump on the head and a mild concussion is considered a traumatic head injury, or TBI. Short-term consequences include headache, disordered balance, inability to concentrate, sensitivity to light and sound, depression, seizures, ringing in the ears, interference with sleep, and many other symptoms. In 40% of people, some or all of these may become chronic. We also know, initially from the work of Dr. Bennet Omalu (portrayed by Will Smith in the movie Concussion), that such TBIs can lead to dementia and other really bad sequelae. So, always take steps to avoid TBI – especially on a ladder!
QUESTION: I think I would qualify as a “rusty pilot,” having not flown for 6 years, but now my kids have flown the coop I am thinking of getting back into aviation. I have identified a local instructor to give me some lessons, and I am doing my reading, but wonder about health issues. What should I do to prepare?
ANSWER: Glad to hear you also want to fly the coop and that you have a great plan of action. The first thing to do is ascertain if you are going to go the BasicMed route through a physical examination and an affirmation of fitness from a state-licensed physician. There are restrictions to what you can do in terms of where you can fly and in what type of aircraft. The guidelines are available here, including preparing for your medical exam: https://www.aopa.org/advocacy/pilots/medical/fit-to-fly-pilots. BasicMed under FAR Part 68 now clearly identifies the understanding that the pilot, in consultation with the examining physician, can make the decision to medically self-assess that he/she is “fit to fly” without the oversight of the FAA.
However, let’s assume you want to obtain a Class III Medical. You should take all the steps to ensure you are well prepared with any medical records you might need and complete the FAA MedXpress form up to 60 days before your appointment: https://medxpress.faa.gov/medxpress/.
Make sure you have checked all the sensible things before going – your blood pressure, urine dipstick, vision, hearing, and so on. Also, maybe now is a good time for a thorough medical to check your numbers such as cholesterol and other markers of chronic disease. That way, you can address any problems first and then seek your aviation medical.
Also make sure all medications you take are acceptable to the FAA (and for the given condition) and if not, seek an alternative from your physician.
Wishing you the best for your return to the wild blue yonder!